From Pahrump, Nevada, USA:
My 12 year old grandson has had type 1 diabetes for three years. His food, insulin, and exercise are controlled, and he does not cheat on sugar intake. However, in the last six month, his blood sugars can swing from very high to very low in a four to six hour period. What could cause this? He has a pump ordered. Will that help?
There are several reasons for this happening, but sometimes there can be no good explanation. An insulin pump may make a difference, but you should check this out with your grandson's diabetes team.
Additional comments from Stephanie Schwartz, diabetes nurse specialist:Part of your grandson's problem is most likely the adolescent growth spurt and accompanying pubertal onset. Hormones working during this stage can cause radical swings in blood sugar levels.
The insulin pump can help, but only if your grandson and his family are willing to work hard. The pump itself is not a magical cure-all. It is merely a tool to help motivated people better manage their diabetes. The pump requires careful attention to blood glucose monitoring and knowledge of how to use it effectively in response to this information.
It is extremely important that your grandson work with a diabetes team experienced both in insulin pump therapy and the care of adolescents. For more information about insulin pumps, visit the: MiniMed, Disetronic, and Animas web sites. Also see: Is pumping for you?.
[Editor's comment: It's also part of the teen years to eat erratically, and it may be he needs more food. Don't be surprised if this is what is occurring. I would suggest that you encourage him to visit his diabetes team to explore all the issues. A team, experienced in the care of adolescent can help him devise a treatment regimen that better fits the teenage lifestyle. If he isn't already hooked with such a team, have his parents ask for a referral to one. WWQ]
Last Updated: Tuesday April 06, 2010 15:09:20
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.